Contact Us

Potential Dangers of Calcium Supplements

It was one of my patients who opened my eyes to the potential dangers of calcium supplements. Strong, healthy, when she would ingest calcium -even small doses – she would experience tachycardia (rapid heart rate), rash and other physical and emotional symptoms. I had not seen this before.

Diving deep into the subject, I realized this is not an uncommon problem. In fact, there are potential dangers associated with random calcium supplementation.

A study published 5/11 showed patients that ingested calcium supplements had an increased risk of cardiovascular disease. In fact, they were twice as likely to have a heart attack.

On a side note, the study consisted of over 24, 000 participants!

My initial reaction was surprise but upon further reflection, it became a predictable conclusion. Why?

Calcium should not be taken by itself. It should be taken with adequate amounts of magnesium. Magnesium is a natural calcium channel blocker.

Excessive exposure to calcium over time, WITHOUT adequate magnesium can set the stage for endothelial dysfunction and plaque formation; that is, the “building blocks” for a heart attack.

Doc’s Thoughts: I took a different interpretation of the results. I did not see the problem being excessive calcium as the study stated; rather, I see this as a magnesium deficiency problem. When levels AND ratios of calcium to magnesium are balanced, the person’s health will be optimized.

About the Author hghplus

David is a Nutritional and Alternative Medicine Expert, Educator and Entrepreneur. As an Acupuncture Physician and Master Herbalist, he has created the best selling anti aging formula, Doc Wellness Supplement and the online school – Dr. Orman’s Wellness School.

follow me on:

Leave a Comment: